Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Spotting mid cycle EVERY month

By Anonymous
 
Rate This

The title pretty much sums up my question.. Each month I have brown spotting that lasts a few days, right around mid-cycle. I am wondering if this is normal or if I should make an appointment with my doctor. I am currently using ortho evra as birth control

Add a Comment1 Comments

Rosa Cabrera RN

Hi there,

Thanks for your post and welcome to EmpowHer!
It sounds like your mid cycle bleeding can be Ovulation bleeding or it can be caused by the contraceptives you're taking:

Ovulation: Ovulation bleeding is a common cause of midcycle bleeding. It occurs approximately 14 - 16 days after the last menstrual period.
Ovulation bleeding usually lasts for only 2-3 hours and may be so slight as to cause only a brownish discharge that stains the underclothes. Occasionally it may last for 1 to 2 days but even then only a brown discharge with a few spots of red may be seen. Heavy bleeding is rare. A little blood tinging the profuse clear mucus secreted at this time is more common.

Sometimes ovulation bleeding may be accompanied by pain on one or other side of the lower abdomen. It depends on the site of ovulation - on which ovary is expelling the ovum on that cycle. This pain , also called 'ovulation pain' or 'mittelschmerz', lasts for about 12 - 24 hours. It increases on any movement, even during walking.

Oral Contraceptives: Oral contraceptives may cause withdrawal bleeding in the middle of the cycle similar to that of ovulation bleeding. This is due to the fact that many oral contraceptive pills are prepared so that the hormonal levels imitate the fluctuations of the normal hormonal levels. So, there may be a decreasing level of estrogen in the middle of the cycle causing withdrawal bleeding.

Midcycle bleeding is more common in the first few months after starting oral contraceptives and if the pills are not taken at the same time each day.

All the best!

Rosa

June 28, 2011 - 7:57am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1763 Health

Changed

666 Lives

Saved

529 Lives
6 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

How much money annually do you spend on health and wellness products?:
View Results